Funnel Cloud, Otter Tail
- When
- July 13, 7:30 PM CST
- Where
- Otter Tail County, 2.35 mi SE of Richville
- Reported by
- Social Media
- Coordinates
- 46.480, -95.590
A persistent wall cloud produced a very brief funnel.
During the late morning of July 13th, thunderstorms over central North Dakota, tracked northeast into the Devils Lake region. Several of these storms became severe north of Devils Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late morning of July 13th, thunderstorms over central North Dakota, tracked northeast into the Devils Lake region. Several of these storms became severe north of Devils Lake. After that, there was a bit of a lull in thunderstorm activity until the evening. At that point, more thunderstorms intensified along a cold front that tracked across northwest Minnesota. A few of these storms also became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 6:14 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 714 PM CDT Mon Jul 13 2020 .UPDATE... Issued at 702 PM CDT Mon Jul 13 2020 Lead surface trof has pushed to an FGN-FSE-DTL line with a trailing cold front still back in central ND. Severe threat is mainly ahead of that surface trof line, and into northeastern MN... tho widely scattered thunderstorms are still possible across eastern ND into the late evening. Meanwhile, a few strong storms are ongoing in eastern Polk, Clearwater, and Mahnomen Counties. && .SHORT TERM...(This evening through Tuesday night) Issued at 343 PM CDT Mon Jul 13 2020 Monitoring severe threat this afternoon/evening (see mesoscale discussion for severe potential/impacts). Increasingly complicated forecast as a result of more extensive stratus within WAA and stable low level lapse rates that were handled poorly by guidance. Strong forcing/WAA still supporting at least clusters of showers/storms the rest of this afternoon in ND before transitioning into MN and out of our CWA through mid evening. Heavy rain rates already observed and back-building clusters continue to support excessive rainfall potential where activity tracks through this evening. After the main upper trough axis shifts east a secondary lobe of positive vorticity advection moves south of our CWA and elevated showers/storms may redevelop into the southern half of our CWA late tonight into Tuesday morning. At that point instability will be much less and we are not expecting strong/severe potential beyond this evening. After any lingering showers/storms end early Tuesday morning we should see a less favorable pattern for convection, though there is a weak signal for diurnally driven showers/storms (limited instability so not expected to be strong). Another mild day expected Tuesday (highs upper 70s/near 80) before the main warm up stars getting underway. .LONG TERM...(Wednesday through Monday) Issued at 343 PM CDT Mon Jul 13 2020 The main impact in this period will be the next system moving through at the end of the week into the early weekend. Showers and thunderstorms will be possible along a cold front during this period. It is too early to determine the threat for severe weather later this week as there is still a lot of spread amoung ensemble solutions. There will also be a few chances for some isolated thunderstorms throughout the week, but the main possibility for stronger storms would be later week into the weekend. Temperatures will also rise from near normal at the start of this period to above normal with some temperatures near 90 possible by Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 702 PM CDT Mon Jul 13 2020 MVFR (and possible IFR) conditions may occur at times with thunderstorm activity this evening. strongest activity should be across northwest MN int 03z. Strong to severe storms are possible with hail, damaging winds, and heavy rain... with impacts possible at KBJI. The cold front lingers in central ND and should As the front moves through the region winds should shift to the west- northwest and decrease with VFR then prevailing. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...SVR TSTM Watch 0367 until 2am. $ UPDATE...Gust SHORT TERM...DJR LONG TERM...NC AVIATION...Gust
Hazardous Weather Outlook National Weather Service Grand Forks ND 951 AM CDT Mon Jul 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141500- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 951 AM CDT Mon Jul 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe storms to develop this afternoon and evening. Hail up to two inches in diameter and a few tornadoes are possible this afternoon, with winds up to 75 mph and localized flash flooding later in the afternoon into evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periods of thunderstorms late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
549 PM CDT Mon Jul 13 2020
MNZ006-132345-
Lake Of The Woods MN-
549 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 645 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Point, or 35 miles east of Roseau, moving northeast at 60 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wheelers Point, Arnesen, Williams, Lude, Birch Beach, Long Point and
Zippel Bay State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4929 9482 4918 9479 4912 9477 4909 9475
4888 9468 4887 9469 4881 9470 4866 9496
4901 9515 4932 9482
TIME...MOT...LOC 2248Z 221DEG 52KT 4896 9501
CJSpecial Weather Statement National Weather Service Grand Forks ND 557 PM CDT Mon Jul 13 2020 MNZ009-013>016-140000- Red Lake MN-North Beltrami MN-Pennington MN-East Polk MN- North Clearwater MN- 557 PM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE...SOUTHEASTERN POLK...WEST CENTRAL BELTRAMI...SOUTHEASTERN PENNINGTON AND NORTHERN CLEARWATER COUNTIES UNTIL 700 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near Erskine, or 26 miles south of Thief River Falls, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Erskine, Oklee, Plummer, Mentor, Brooks, Gully and Trail. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4788 9504 4758 9625 4794 9606 4825 9531 TIME...MOT...LOC 2257Z 239DEG 37KT 4774 9604 CJ
Special Weather Statement
National Weather Service Grand Forks ND
609 PM CDT Mon Jul 13 2020
MNZ005-006-008-009-013-014-140015-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
Roseau MN-Lake Of The Woods MN-
609 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...NORTH CENTRAL
RED LAKE...EASTERN ROSEAU...NORTHWESTERN BELTRAMI...LAKE OF THE WOODS
AND EASTERN PENNINGTON COUNTIES UNTIL 715 PM CDT...
At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springsteel Island to 9 miles north of
Mavie. Movement was northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Warroad, Arnesen, Springsteel Island, Grygla, Williams, Roosevelt and
Lude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4913 9478 4909 9475 4888 9468 4883 9471
4878 9469 4874 9464 4843 9480 4786 9624
4830 9595 4865 9605 4900 9535 4900 9516
4910 9515 4926 9481
TIME...MOT...LOC 2308Z 233DEG 44KT 4894 9535 4828 9593
CJSpecial Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Mon Jul 13 2020
MNZ009-015>017-022>024-027-140100-
West Becker MN-North Beltrami MN-Mahnomen MN-South Clearwater MN-
Hubbard MN-East Polk MN-North Clearwater MN-South Beltrami MN-
656 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUBBARD...SOUTHEASTERN
POLK...SOUTH CENTRAL BELTRAMI...MAHNOMEN...NORTHWESTERN BECKER AND
CLEARWATER COUNTIES UNTIL 800 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lengby, or 38 miles west of Bemidji, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bemidji, Fosston, Bagley, Mahnomen, Plantagenet Lake, Clearbrook and
Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4741 9467 4738 9467 4706 9619 4715 9613
4715 9607 4724 9607 4742 9593 4772 9580
4794 9498 4741 9465
TIME...MOT...LOC 2355Z 247DEG 39KT 4751 9571
CJSpecial Weather Statement
National Weather Service Grand Forks ND
659 PM CDT Mon Jul 13 2020
MNZ006-009-013-015-016-140100-
North Beltrami MN-Pennington MN-East Polk MN-North Clearwater MN-
Lake Of The Woods MN-
659 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK...NORTHERN
BELTRAMI...SOUTHEASTERN LAKE OF THE WOODS...SOUTHEASTERN PENNINGTON
AND NORTHERN CLEARWATER COUNTIES UNTIL 800 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Gates Corner to near Olga.
Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Baudette, Lower Red Lake, Ponemah, Upper Red Lake, Waskish, Otto and
Gully.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near the Upper and Lower Red Lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4801 9453 4770 9580 4785 9573 4785 9571
4789 9571 4838 9547 4873 9460 4872 9459
4872 9456 4870 9454 4869 9445 4870 9443
4827 9443
TIME...MOT...LOC 2358Z 251DEG 39KT 4840 9514 4770 9560
CJSpecial Weather Statement
National Weather Service Grand Forks ND
800 PM CDT Mon Jul 13 2020
MNZ009-016-017-022>024-140200-
North Beltrami MN-Mahnomen MN-South Clearwater MN-Hubbard MN-
North Clearwater MN-South Beltrami MN-
800 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUBBARD...BELTRAMI...
EAST CENTRAL MAHNOMEN AND SOUTHERN CLEARWATER COUNTIES UNTIL 900 PM
CDT...
At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Big Bog State Recreation
Area to near Naytahwaush. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bemidji, Bagley, Redby, Blackduck, Plantagenet Lake, Red Lake and
Lake George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake Bemidji, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4741 9467 4708 9467 4726 9579 4831 9468
4836 9443 4741 9442
TIME...MOT...LOC 0059Z 270DEG 32KT 4822 9463 4729 9568
CJThe Fargo/Grand Forks radar (KMVX), 176 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
A persistent wall cloud produced a very brief funnel.
Hail, strong winds, and heavy rain were reported.
Dime to quarter sized hail fell along with very heavy rain.
Pea to dime sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898272, 898273, 898274, 898275, 898276.